Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 71, NWS Norman, OK

April 9, 2012Custer County, Dewey County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2012, 7:27 PM CDT for Custer County, Dewey County, Roger Mills County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2012, 7:27 PM CDT (00:27 UTC)
Expired
Apr 9, 2012, 8:30 PM CDT
In force
63 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Custer County, OK, Dewey County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 132 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:28 PM CDTTornado WatchSPC5 hr
Apr 9, 3:23 PM CDTSevere Thunderstorm WatchSPC8 hr
Apr 9, 6:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS54 KOUN 100027
SVROUN
OKC039-043-129-100130-
/O.NEW.KOUN.SV.W.0071.120410T0027Z-120410T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT MON APR 9 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WEST CENTRAL OKLAHOMA...
  DEWEY COUNTY IN NORTHWESTERN OKLAHOMA...
  EXTREME NORTHEASTERN ROGER MILLS COUNTY IN WEST CENTRAL OKLAHOMA...

* UNTIL 830 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING 
  HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 
  65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  SEILING TO 6 MILES NORTH OF LEEDEY...MOVING SOUTHEAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  THOMAS...SEILING...HAMMON...TALOGA...LEEDEY...BUTLER...CAMARGO...
  PUTNAM...
  ANGORA AND MOOREWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING.  MOVE 
IMMEDIATELY TO A STORM SHELTER OR STURDY BUILDING IF A TORNADO 
APPROACHES.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING 
FOR WEST CENTRAL OKLAHOMA.

LAT...LON 3601 9943 3601 9938 3603 9938 3616 9897
      3616 9886 3574 9865 3552 9947 3593 9951
TIME...MOT...LOC 0025Z 334DEG 20KT 3610 9894 3596 9937 

$$

WR
1 follow-up statement
018 
WWUS54 KOUN 100051
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT MON APR 9 2012

OKC129-100140-
/O.CAN.KOUN.SV.W.0071.000000T0000Z-120410T0130Z/
ROGER MILLS OK-
751 PM CDT MON APR 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN ROGER 
MILLS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED. THE WARNING HAS BEEN CANCELLED. 

LAT...LON 3592 9934 3600 9909 3568 9890 3555 9935
TIME...MOT...LOC 0050Z 334DEG 26KT 3584 9917 

$$

OKC039-043-100130-
/O.CON.KOUN.SV.W.0071.000000T0000Z-120410T0130Z/
CUSTER OK-DEWEY OK-
751 PM CDT MON APR 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM 
CDT FOR CUSTER AND SOUTHWESTERN DEWEY COUNTIES...

AT 748 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF 
BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS 
LOCATED 10 MILES EAST OF LEEDEY...MOVING SOUTHEAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING.  MOVE 
IMMEDIATELY TO A STORM SHELTER OR STURDY BUILDING IF A TORNADO 
APPROACHES.

&&

LAT...LON 3592 9934 3600 9909 3568 9890 3555 9935
TIME...MOT...LOC 0048Z 334DEG 26KT 3584 9917 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:43 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 9, 6:43 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT MON APR 9 2012

.AVIATION...
10/00Z TAFS...TSRA AND ASSOCIATED IFR/LIFR CONDITIONS EXPECTED TO BE
CONFINED TO FAR WESTERN OKLAHOMA AND PERHAPS KSPS TERMINALS THROUGH
06Z. WILL MENTION TSRA AT KPNC WITH ACTIVITY BUILDING SOUTH FROM
KANSAS. WILL LEAVE OUT OF KOKC/KOUN FOR NOW GIVEN SHORT TERM MODEL
SOLUTIONS AND RADAR TRENDS. IFR/MVFR FOG-CIGS EXPECTED TO BE
WIDESPREAD LATE TONIGHT AND TOMORROW MORNING WITH IMPROVEMENT BY
18Z.
&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR A SFC LOW ALONG
WITH ASSOCIATED DRYLINE AND WARM FRONT LATE THIS AFTERNOON/EVENING.
SFC LOW WILL CONTINUE TO DEVELOP IN SW KANSAS/PANHANDLES THIS
AFTERNOON WITH ASSOCIATED FRONTAL BOUNDARY EXTENDING TO THE EAST OF
THE LOW ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA BY EARLY EVENING. A
DRYLINE IS ALSO EXPECTED TO EXTEND SOUTH ACROSS THE PANHANDLES.
SHOWERS/THUNDERSTORMS WILL LIKELY DEVELOP NEAR THESES BOUNDARIES IN
THE PANHANDLES/KANSAS LATE THIS AFTERNOON/EVENING AND MOVE INTO
PARTS OF THE FA. THESE STORMS ARE THEN EXPECTED TO DEVELOP INTO ONE
OR MORE COMPLEXES THAT MOVE SOUTHEAST ACROSS THE FA. INSTABILITY AND
WIND SHEAR WITH STEEP LAPSE RATES WILL LEAD TO SOME SEVERE STORMS
PRODUCING VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL SHEAR
WILL BE BETTER NEAR THE SFC LOW SO IF STORMS CAN REMAIN DISCRETE...
A TORNADO OR TWO CAN NOT BE RULED OUT LATE THIS AFTERNOON/EVENING.
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT AS LLJ
STRENGTHENS.

THE SFC FRONT WILL SLOWLY MOVE BUT REMAIN IN/NEAR THE FA OVER THE
NEXT COUPLE OF DAYS CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. MODELS SHOW UPPER
RIDGE THAT IS OVER THE REGION WILL SHIFT EAST BY LATE THIS WEEK AS
NEXT STORM SYSTEM MOVES ACROSS THE WESTERN U.S. THIS WILL LEAD TO A
DRYLINE WEST OF OR IN THE FA LATE THIS WEEK INTO PART OF THE WEEKEND
WITH SHOWERS AND THUNDERSTORMS REMAINING POSSIBLE. STRONG TO SEVERE
THUNDERSTORMS WILL ALSO REMAIN POSSIBLE THIS WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  73  56  67 /  50  30  40  40
HOBART OK         58  72  57  72 /  60  50  50  40
WICHITA FALLS TX  59  79  61  76 /  60  50  40  40
GAGE OK           55  70  53  69 /  60  50  50  40
PONCA CITY OK     53  69  49  65 /  30  20  40  40
DURANT OK         61  76  58  70 /  40  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/25
Hazardous weather outlook, Apr 9, 12:00 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON APR 9 2012

OKZ004>048-050>052-TXZ083>090-101015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR ALL OTHER
LOCATIONS.

LOCATION...
THE MODERATE RISK IS FOR WESTERN OKLAHOMA...APPROXIMATELY 50
MILES WEST AND EAST OF A LINE FROM WOODWARD TO ELK CITY TO ALTUS.
THE SLIGHT RISK IS FOR THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
THIS AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A SURFACE LOW WILL DEVELOP ACROSS THE PANHANDLE THIS AFTERNOON AS AN
UPPER LEVEL SHORTWAVE TROUGH MOVES OVERHEAD. LOW LEVEL MOISTURE
WILL INCREASE THIS AFTERNOON AS SOUTH WINDS STRENGTHEN ACROSS
WESTERN OKLAHOMA. SUFFICIENT LIFT...MOISTURE...INSTABILITY...AND
SHEAR WILL COMBINE TO INITIALLY PRODUCE SUPERCELLS ACROSS WESTERN
AND NORTHWESTERN OKLAHOMA DURING THE LATE AFTERNOON HOURS. THE
STORMS MAY THEN BECOME A COMPLEX AS THEY MOVE SOUTH AND SOUTHEAST
THROUGHOUT THE EVENING HOURS INTO SOUTHWESTERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE MONDAY NIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS...ALTHOUGH A COUPLE OF TORNADOES
CAN NOT BE RULED OUT ESPECIALLY ACROSS THE MODERATE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS EXTREME WESTERN OKLAHOMA AND EXTREME WESTERN NORTH
TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
IS ALSO A SIGNIFICANT RISK OF SEVERE WEATHER AGAIN ON
THURSDAY...FRIDAY...AND SATURDAY ACROSS MOST OF OKLAHOMA...AND
NEAR THE RED RIVER IN WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Special weather statement, Apr 9, 5:51 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT MON APR 9 2012

OKZ021-033-034-092315-
HARMON OK-GREER OK-BECKHAM OK-
551 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER AND BECKHAM
COUNTIES UNTIL 615 PM CDT...

AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TEXOLA...
MOVING SOUTHEAST AT 30 MPH. OTHER STORMS...SOME SEVERE ARE LOCATED
IN THE TEXAS PANHANDLE.  THESE STORMS ARE ABOUT AN HOUR AWAY
FROM ENTERING HARMON COUNTY NEAR MADGE AND MCKNIGHT.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ERICK...TEXOLA...DELHI...VINSON AND MADGE.

LAT...LON 3534 10000 3524 9956 3484 9968 3482 10000
TIME...MOT...LOC 2248Z 307DEG 27KT 3523 10002
Local storm report, Apr 9, 6:26 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 W WOODWARD            36.43N 99.43W
04/09/2012  E4.00 INCH       WOODWARD           OK   TRAINED SPOTTER

&&

NWS NORMAN
Special weather statement, Apr 9, 6:32 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT MON APR 9 2012

OKZ033-TXZ083-100000-
HARMON OK-HARDEMAN TX-
632 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON AND HARDEMAN COUNTIES...

AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELLINGTON...MOVING SOUTHEAST AT 40 MPH.  THIS SEVERE STORMWILL MOVE
INTO WESTERN HARMON COUNTRY AROUND 7 PM.  DAMAGING WINDS TO 65 MPH
AND TENNIS BALL SIZE HAIL ARE POSSIBLE.

HAZARDS INCLUDE...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...VINSON...MADGE AND MCKNIGHT.

LAT...LON 3496 9999 3496 9989 3494 9987 3494 9973
      3450 9985 3448 9987 3454 10000 3492 10001
TIME...MOT...LOC 2330Z 294DEG 36KT 3479 10028
Local storm report, Apr 9, 6:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 W SHARON              36.28N 99.43W
04/09/2012  E3.50 INCH       WOODWARD           OK   TRAINED SPOTTER

&&

NWS NORMAN
Local storm report, Apr 9, 7:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             VICI                    36.15N 99.30W
04/09/2012  E1.50 INCH       DEWEY              OK   STORM CHASER

&&

NWS NORMAN
Special weather statement, Apr 9, 7:17 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT MON APR 9 2012

OKZ008-100045-
KAY OK-
717 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL
745 PM CDT...

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARKANSAS
CITY...MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
HARDY.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3697 9674 3679 9676 3679 9700 3700 9705
      3700 9676
TIME...MOT...LOC 0015Z 303DEG 28KT 3703 9694

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:17 PM CDTSpecial Weather StatementOUNKay28 min
Apr 9, 8:30 PM CDTSpecial Weather StatementOUNCuster45 min
Apr 9, 8:59 PM CDTSevere Thunderstorm WarningOUNCuster, Washita25 min
Apr 9, 10:00 PM CDTSpecial Weather StatementOUNCotton, Jefferson30 min
Apr 9, 11:39 PM CDTSpecial Weather StatementOUNHarmon51 min
Apr 10, 12:59 AM CDTSpecial Weather StatementOUNKiowa31 min
Apr 10, 8:01 AM CDTDense Fog AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Carter, Cleveland and 22 more119 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.